Anaphylaxis is a life-threatening, Type 1 hypersensitivity reaction, which requires urgent treatment. Most cases are mild; however certain people are predisposed to a severe reaction. For this reason, it is very important it is recognised and treated swiftly.
- Incidence of anaphylaxis in anaesthesia is 1 in 10,000 to 1 in 20,000
- Mortality of 3-6%
- More common in females
- Tree nuts – (Almond, Hazelnuts)
- Bee or wasp stings
- Neuromuscular blockers
- (Opioids and Local Anaesthetics is rare)
Symptoms and Signs
- Angio-oedema of tongue and oropharynx
- Shortness of breath
- Chest pain/chest tightness
- Tachycardia or bradycardia
- Crampy abdominal pain
- Urinary incontinence
Be warned, not all these signs may occur with anaphylaxis, however the physician must maintain a high degree of suspicion in order to react promptly.
- Diagnosis is largely clinical, the investigations are usually done afterwards in order to confirm the presence of anaphylaxis
- Serum mast cell tryptase (3× samples)
- During anaphylaxis, the mast cells release a protease called tryptase
- First sample should be taken at initiation of treatment, the second sample at roughly 1–2 hours later when tryptase levels peak, and the third at 24 hours to establish baseline tryptase levels.
- Skin prick testing should be done after 4 weeks
- Gold-standard for IgE mediated reactions
- A wide-variety of agents will be tested in the allergic clinic
- Stop any potential causative agents
- Resuscitate the patient using ABCDE approach
- IM Adrenaline 0.5 mg, 1:1000
- (IV Adrenaline is for specialist use only, 50 µg bolus (0.5 ml of 1:10 000 solution).
- IM or slow IV Chlorpheniramine – 10–20 mg
- IM or slow IV Hydrocortisone - 200 mg
- Fluid Challenge – 500-1000ml
- Hartmann’s or 0.9% NaCl is preferred as colloids can precipitate anaphylaxis!
- It’s very important that IM adrenaline is given swiftly, followed by IV Chlorpheniramine and IV Hydrocortisone
'The above doses are adults, paediatric doses are different'
- Contact patient’s GP
- Referral to allergy clinic
- Yellow card scheme
- Report the incident to the Medicine and Healthcare Products Regulatory Agency (MHRA)
- Continuing Education in Anaesthesia, Critical Care and Pain 2004, Vol 4 , Iss 4, 111-113 ceaccp.oxfordjournals.org/content/4/4/111.fullbja.oxfordjournals.org/content/87/4/549.full.pdf+html